Texas, 2005

Hail in Texas, June 10, 2005

June 10, 2005 · NWS AMA · 18 events in 7 counties and zones

Severe thunderstorms raked across the western and central Texas panhandle producing large and damaging hail along with a report of a funnel cloud. corn and cotton crops north of Hereford and also in and around Bushland just west of Amarillo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$44,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms raked across the western and central Texas panhandle producing large and damaging hail along with a report of a funnel cloud. Although no injuries were reported from the severe weather...the large hail did damage or destroy wheat...corn and cotton crops north of Hereford and also in and around Bushland just west of Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 10, 10:53 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 10, 10:53 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1153 AM CDT FRI JUN 10 2005

.UPDATE...
ELEVATED THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER THE EXTREME
SOUTHERN TEXAS PANHANDLE AS LAPSE RATES INCREASE WITH THE APPROACH OF
AN UPPER LEVEL TROUGH. ABUNDANT CLOUD COVER ACROSS THE AREA WILL BE A
BIT OF AN INHIBITING FACTOR EARLY ON...HOWEVER CONTINUED INCREASING
LAPSE RATES AND CLEARING SKIES WILL ALLOW FOR THE CONVECTION TO
BECOME SURFACE BASED EARLY THIS AFTERNOON. THE THREAT EARLY WILL BE
HIGH WINDS AND HAIL...HOWEVER THE TORNADO THREAT WILL INCREASE BY
AROUND 19Z AS THE CONVECTION BECOMES SURFACE BASED AND MORE
CONCENTRATED ON THE FRONT IN THE NORTHWESTERN PANHANDLES. SENT
UPDATED ZONES TO INCLUDE THE TORNADO WATCH IN EFFECT AND ALSO UPPED
POPS.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 342 AM CDT FRI JUN 10 2005/

DISCUSSION...
UPPER TROUGH RIDGE PATTERN ACROSS THE U.S. WILL KEEP THE WEATHER
ACTIVE OVER THE SOUTHERN HIGH PLAINS THROUGH MUCH OF THE WEEKEND. MID
LEVEL SHORT WAVE OVER SOUTHERN ARIZONA EARLY THIS MORNING IS EXPECTED
TO BECOME SLIGHTLY NEGATIVELY TILTED AS IT LIFTS NORTHEAST ACROSS THE
PANHANDLES LATE THIS AFTERNOON/EARLY THIS EVENING. COLD FRONT HAS
PUSHED INTO THE WESTERN OKLAHOMA PANHANDLE AND THE EXTREME
NORTHWEST TEXAS PANHANDLE. THIS FRONT IS EXPECTED TO PULL UP
STATIONARY ACROSS THE NORTHWEST CWA TODAY AND NOT MAKE MUCH
MORE SOUTHWARD PROGRESS. PLENTY OF LOW LEVEL MOISTURE HAS
RETURNED TO THE WESTERN PARTS OF THE CWA AS DRYLINE HAS
RETREATED. THE INGREDIENTS LOOK TO BE COMING TOGETHER FOR A
POTENTIALLY DANGEROUS SEVERE WEATHER SITUATION THIS AFTERNOON AND
EVENING ACROSS THE PANHANDLES. LARGE HAIL AND TORNADOES WILL BE THE
MAIN THREATS. HEAVY RAIN WILL ALSO BE A POTENTIAL...ESPECIALLY ACROSS
THE NORTHERN ZONES NEAR THE FRONT. PLEASE CHECK OUT THE LATEST
SWODY1...LBBHWOAMA AND LBBQPFERD PRODUCTS FOR MORE DETAILS ON THESE
THREATS.

NEXT SHORT WAVE TROUGH MOVES ACROSS THE PANHANDLES ON SATURDAY
AFTERNOON AND NIGHT. ONCE AGAIN...THE COLD FRONT WILL BE IN THE AREA
ALONG WITH ABUNDANT LOW LEVEL MOISTURE TO HELP SET OFF CONVECTION.
ANOTHER WAVE THEN MOVES THROUGH SUNDAY...BUT IT LOOKS LIKE THE BEST
CHANCE OF STORMS WILL BE IN THE EASTERN ZONES AS DRYLINE PUSHES INTO
THIS AREA.

COLD FRONT THEN PUSHES SOUTH THROUGH THE PANHANDLES EARLY MONDAY
MORNING BEHIND THE SHORT WAVE.

UPPER LEVEL RIDGE THEN BUILDS ACROSS THE SOUTHERN ROCKIES AND
ADJACENT PLAINS NEXT WEEK...WHICH SHOULD QUIET DOWN OUR WEATHER.

THANKS FOR THE COORDINATION OUN.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

11/10
Hazardous weather outlook, Jun 10, 11:55 AM CST, 21 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1255 PM CDT FRI JUN 10 2005

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1255 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM CDT FOR ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES EXCEPT THE NORTHWEST SECTIONS. THE PRIMARY
SEVERE WEATHER THREATS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT OF RISK OF SEVERE THUNDERSTORMS ON SATURDAY
ACROSS ALL OF THE PANHANDLES. ON SUNDAY...THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THE EASTERN TEXAS AND OKLAHOMA PANHANDLES.
THE PRIMARY SEVERE WEATHER THREAT FOR BOTH SATURDAY AND SUNDAY WILL
BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE ON ALERT THIS AFTERNOON. ALSO...SPOTTER GROUPS AND
EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS AND BE
READY FOR ACTIVATION BOTH SATURDAY AND SUNDAY.

WYNNE

In the hours before

Local storm report, Jun 10, 7:11 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
811 AM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             15 W BEAVER             36.81N 100.80W
06/09/2005  1.00 INCH        BEAVER             OK   MEDIA

&&

JJB
Special weather statement, Jun 10, 11:54 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1254 PM CDT FRI JUN 10 2005

TXZ019-101900-
DONLEY-
1254 PM CDT FRI JUN 10 2005

STRONG THUNDERSTORMS ARE MOVING NORTHEAST INTO DONLEY COUNTY AT 30
MPH. THESE STORMS ARE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING AND DAMAGING WINDS.  THE STORMS HAVE ALSO PRODUCED VERY
HEAVY RAINS WHICH COULD RESULT IN FLOODING OF ROADWAYS AND
UNDERPASSES.

THE STORMS COULD AFFECT THE COMMUNITIES OF CLARENDON AND ASHTOLA
DURING THE NEXT HOUR.

WYNNE

The radar

The Amarillo radar (KAMA), 89 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Gray

When
June 10, 12:16 PM CST
Where
Gray County, Alanreed
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -100.733

Hail, Potter

When
June 10, 1:16 PM CST
Where
Potter County, Bushland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.183, -102.067

Hail, Potter

When
June 10, 1:26 PM CST
Where
Potter County, 15 mi W of Amarillo
Measured
1.75 in hail
Crop damage
$26,000
Reported by
BROADCAST MEDIA
Coordinates
35.200, -102.083

The large hail destroyed roughly a third of the wheat crop in and around Bushland.

Hail, Armstrong

When
June 10, 1:53 PM CST
Where
Armstrong County, Wayside
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.783, -101.550

Hail, Oldham

When
June 10, 2:05 PM CST
Where
Oldham County, Boys Ranch
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.533, -102.250

Hail, Potter

When
June 10, 2:23 PM CST
Where
Potter County, Bushland
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.183, -102.067

Hail, Potter

When
June 10, 2:39 PM CST
Where
Potter County, 1 mi W of Bushland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.183, -102.083

Hail, Oldham

When
June 10, 2:55 PM CST
Where
Oldham County, 2 mi S of Wildorado
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -102.200

Hail, Deaf Smith

When
June 10, 3:00 PM CST
Where
Deaf Smith County, Dawn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.917, -102.200

Hail, Oldham

When
June 10, 3:06 PM CST
Where
Oldham County, Wildorado
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.200, -102.200

Hail, Potter

When
June 10, 3:30 PM CST
Where
Potter County, 23 mi NW of Amarillo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -102.100

Reported at Valley De Oro northwest of Amarillo.

Funnel Cloud, Oldham

When
June 10, 3:35 PM CST
Where
Oldham County, 3 mi N of Wildorado
Reported by
TRAINED SPOTTER
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

A wall cloud was reported also.

Hail, Oldham

When
June 10, 3:55 PM CST to 4:05 PM CST
Where
Oldham County, Wildorado
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -102.200

Hail, Deaf Smith

When
June 10, 4:45 PM CST
Where
Deaf Smith County, 10 mi N of Hereford
Measured
1.75 in hail
Crop damage
$18,000
Reported by
TRAINED SPOTTER
Coordinates
34.967, -102.400

Large hail damaged or destroyed wheat...corn...and cotton crops north of Hereford.

Hail, Oldham

When
June 10, 5:10 PM CST
Where
Oldham County, 3 mi E of Wildorado
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -102.150

Hail, Oldham

When
June 10, 5:19 PM CST
Where
Oldham County, 2 mi E of Wildorado
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -102.167

Hail, Hartley

When
June 10, 8:38 PM CST
Where
Hartley County, Hartley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.883, -102.400

Hail, Hansford

When
June 10, 10:40 PM CST
Where
Hansford County, Gruver
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.267, -101.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459129, 5459130, 5459131, 5459132, 5459133, 5459134, 5459135, 5459136, 5459137, 5459138, 5459139, 5459140, 5459141, 5459142, 5459143, 5459144, 5459145, 5459146.